From Bonham, Texas, USA:
My three year old little boy was diagnosed with type 1 diabetes two weeks ago. He went into a coma, after being treated for the past month for an ear infection. There were a lot of signs that maybe I should have noticed, but I overlooked them for a long time. Now he is on high doses of NPH, but we are still having trouble keeping his glucose levels low or in normal ranges. Also, his stomach is very distended and hard, and his urine is foamy with ketones every night.. He's starting to give me trouble about eating, saying he's not hungry.
The doctors at the children's hospital told me that they don't understand what is going on with him. I'm scared to death that something is very wrong, and when the doctors tell me that they don't know what else to do, They keep upping the levels of insulin, but then that doesn't work. What could be going on with my son?
I can understand your anxiety, and at this time, you really need to be in daily contact with your son's diabetes team about these problems. It is not unusual to have difficulty trying to control blood sugars at this time, if for no other reason than stress, a poor appetite and being only three years old are influencing blood sugar as well as his insulin dose. I cannot suggest any changes because I don't know what his present dose is an how often it is given. What is important though is to take enough blood sugar levels to see if there are patterns in the high's and low's. In this context you might want to consider one of the new meters that are essentially painless like the LifeScan One Touch® Ultra or the Therasense FreeStyle.
As to your son's abdominal distension, this could be due to an enlarged liver or possibly to a condition known as insulin edema in which, in this situation, there is an inappropriate retention of salt and water by the kidneys. The continued presence of ketones in the urine may be due to an inadequate carbohydrate intake as a result of poor appetite rather than to insufficient insulin, and the foaming may just be the action of bile salts in concentrated urine. You should also talk to the doctor about getting a test for anti transglutaminase antibodies for celiac disease which is a related autoimmune condition occurring in up to 10% of people with type 1A (autoimmune) diabetes, and which can cause gastrointestinal symptoms.
[Editor's comment: You will find the book Sweet Kids: How to Balance Diabetes Control & Good Nutrition with Family Peace (by Betty Brackenridge and Richard Rubin) quite helpful in trying to manage diabetes in a three year old. SS]
Original posting 19 Mar 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.